What are Clostridia-associated Enterocolitis?
Clostridia-associated enterocolitis is an intestinal disease that presents with diarrhea and stomach pain that comes on suddenly in your horse. The symptoms have been linked to multiple species of Clostridium bacteria that are likely the cause of the illness. These bacteria are usually present in the soil or in your horse’s environment and therefore can be ingested by them; in fact, these bacteria are often found in the intestines of horses. It is not clear what factors trigger the disease in some horses, though it is thought that when something different is brought into the digestive tract of the horse, as in a new diet or the administration of an antibiotic, it may lead to a significant multiplication of the bacteria and an increase in toxin production, which causes the damage to the horse’s intestines.
Clostridia-associated enterocolitis is an intestinal disease caused by the bacteria Clostridium difficile or Clostridium perfringens, leading to sudden diarrhea and stomach pain in your horse.
Book First Walk Free!
Symptoms of Clostridia-associated Enterocolitis in Horses
Should your horse become ill with clostridia-associated enterocolitis, you may see the following symptoms:
- Abdominal pain
- Diarrhea (with or without blood)
- Distended abdomen
- Eating less than usual
- Appearing tired
- Toxins in the blood
- Sudden death
In a stable or farm, more than one horse may be impacted.
Strains of the bacteria Clostridium difficile and Clostridium perfringens can cause the disease in horses.
Clostridium difficile produces toxin A and toxin B. These toxins lead to fluids being secreted and the intestines of your horse becoming inflamed. The gastrointestinal tract of a newborn foal is often quickly colonized by these bacteria.
There are five major types of C perfringens bacteria along with five toxins associated with the bacteria. The most common type that has been identified is type A, which can be seen in the feces of 8% of healthy horses. While type C is not often seen in either the feces or the environment of horses, it is linked to the highest mortality rate of the disease.
Causes of Clostridia-associated Enterocolitis in Horses
Enterocolitis in horses is commonly caused by the bacteria Clostridium difficile and Clostridium perfringens. Several antibiotics are more likely to be linked to illness in horses, to include:
- Beta-lactam antibiotics
Should your horse have recently taken antibiotics, your veterinarian will be more likely to suspect clostridia-associated enterocolitis. Mares that have foals receiving treatment with erythromycin seem to be at a high risk of developing this illness.
Diagnosis of Clostridia-associated Enterocolitis in Horses
Your veterinarian will conduct a full physical examination of your horse. Should your veterinarian not be familiar with your horse’s medical history, he will ask you whether your horse has recently taken antibiotics or experienced a diet change. You will also be asked to describe the symptoms you have noticed in your horse and when you noticed them. In order to diagnose your horse, your veterinarian will seek to identify any toxic clostridia by taking a fecal sample or obtaining intestinal contents or tissue. Samples for testing should be delivered directly to the laboratory or if they are to be shipped, chilled on ice. The veterinarian will request that the sample be cultured anaerobically. As there are types of the bacteria that don’t cause disease, should the culture be positive for C difficile or C perfringens, it is important that the toxins be identified in order to confirm diagnosis. A PCR test will allow for determination of which type of C perfringens and which toxin is present. An ELISA test can be utilized to determine if C difficile toxin A is present.
Should radiography or ultrasound be conducted, your veterinarian will look for fluid and gas filled intestines. Thickening and gas will be seen in the wall of the intestine should the case be severe. In such severe cases, a blood culture should be performed.
Treatment of Clostridia-associated Enterocolitis in Horses
In order to treat your horse, your veterinarian will recommend an oral antibiotic (for example metronidazole at 15-20 mg/kg) be given to your horse. Some strains of C difficile occur in particular geographic regions that don’t respond to metronidazole; in such cases vancomycin has been found to be successful. Supportive care is also important to help your horse recover. This includes:
- Intravenous polyionic fluids (with electrolytes)
- Plasma or synthetic colloids
- Anti-inflammatories (flunixin meglumin)
- If your horse has a low white blood cell count and is at risk of bacteria being passed from the gastrointestinal tract, broad spectrum antibiotics may be prescribed
- Nutritional support possibly intravenously
Your veterinarian will also provide information on how to reduce the chance of your horse experiencing the illness.
Recovery of Clostridia-associated Enterocolitis in Horses
It is important to follow the recommendations of your veterinarian and attend all recommended follow up appointments to ensure the best outcome for your horse.
The clostridial spores can continue to exist in the environment where your horse resides and it can be hard to eliminate through using disinfectants. It is important to maintain good hygiene with regular hand washing and isolate horses that are infected with the bacteria.